Get your health question answered instantly from our pool of 18000+ doctors from over 80 specialties

161 Doctors Online
Doctor Image
MD
Dr. Andrew Rynne

Family Physician

Exp 50 years

I will be looking into your question and guiding you through the process. Please write your question below.

Slim and want to gain weight and body mass. Advised to take protein powders. What are the side effects?

Answered by
Meenakshi
Meenakshi Attrey

Dietitian & Nutritionist

Practicing since :2004

Answered : 228 Questions

default
Posted on Fri, 13 Dec 2013 in Weight
Question: hi doctor, I am slim and I want to gain weight and body muscle mass for which I m going to gym and my instructor told me that I should take protien powders like body mass, whey protien etc.. please suggest. where I should go for it and if yes which powder will u suggest me that should not have steroids and must not have side effects...
doctor
Answered by Meenakshi Attrey 1 hour later
Brief Answer: Take a high protein diet with balanced nutrition. Detailed Answer: Hi XXXXX, Thanks for posting the query. Dietary protein supplements are mostly suggested when there is an urgent need for weight gain, or if there is sever muscle breakdown. With Gym and increased physical activity, you would require a higher protein intake. However still, the use of supplements would depend on the actual protein content of the diet and severity of exercises. Also, your current body weight and BMI is important. With the increased physical activity you would need some additional calories to let the dietary protein work for the muscle building. This is called as the protein sparing action, of the carbohydrates. Therefore, cutting down the carbohydrates totally or reducing it considerably would seize protein do its intended function of muscle building. Make sure that you include enough carbohydrates in your diet. Choose from the foods rich in insoluble fibers like whole grains, green leafy vegetables, and whole wheat pasta. Include the protein rich foods for muscle building. Foods like egg white, lean portions meat, dried fruits and nuts, legumes like rajmah, channa, soybean and its products like tofu etc. are very good sources of protein. Make sure that you include plenty of low fat dairy products as well. These would not only provide protein but are good sources of calcium. Include sprouts, natural peanut butter, sugar free yogurt, boiled channa and soy chaat, dry and roasted pumpkin seeds, watermelon seeds and soaked nuts and plenty dry fruits in the daily diet. You can try the protein supplements like Resource High Protein (nestle), Protinex and B- protein. These are available in most of the pharmacies. Make sure that you take these as per the printed instructions. Ensure that your body is sufficiently hydrated to make for the water losses through sweat and perspiration while exercising. Hope this satisfies your query. Meenakshi
Above answer was peer-reviewed by : Dr. Shanthi.E
doctor
default
Follow up: Meenakshi Attrey 2 hours later
thanks for your reply. but I wanted to know if I can take the protiens provided by various zyms like whey protien, body mass etc.. if yes, do they have any side effect in the body.. my weight is 58 and height is 5.5
doctor
Answered by Meenakshi Attrey 6 days later
Brief Answer: Choose the supplements wisely Detailed Answer: Hi XXXXX, Thanks for the query. As mentioned in the previous reply, protein supplements may be taken, but since your BMI is nearly 21, therefore one dose a day after the workout would be sufficient. Whey protein are good and are also easy to digest. For additional protein intake consider the natural dietary sources. Don't forget to consume sufficient fluids and maintain the meal timings. Meenakshi
Above answer was peer-reviewed by : Dr. Shanthi.E
doctor
premium_optimized

The User accepted the expert's answer

Share on
Question is related to
Medical Topics

Recent questions on  Dietary fiber

doctor1 MD

I can not go to the bathroom. I have tried everything from laxatives, senna tea, vegetables, fruit, magnesium citrate , fiber capsule and drinks. I constantly feel it swirrling in my stomach . Even with the magnesium citrate my stomach just rumbles and if I m really luck a small bowel movement will happen not not a lot. My stomach hurts all the time, I m bloated and uncomfortable. This has been going on for several months now. What else can I try?

doctor1 MD

I have Chronic Pancreatitus. The only thing that helps the pain is morphine . ( I go to a pancreatic clinic monthly at u-mass hospital in Ma.) To be comfortable I should be taking morphine during the day and at night but because of constipation I sometimes skip my morning dose. I had part of my colon removed and the rest are very sensitive so I have to stay low fiber . What else can I do about the constipation? I currently take Amitiza twice daily as well as 3 softners at night.

doctor1 MD

Hello, I am a young woman with no health problems, NKA or any remarkable health history. For about a week now, all of a sudden, I ve been having what I assume is diarrhea . However, the stool is the same - greenish, flaky, watery, crumbly. I have abdominal pains that come and go, but I feel it more often in my upper abdomen . There is a sudden urgency to go when I have to, it seems to come from nowhere. My eating habits/drinking habits have not changed for a few years, so I do not believe it to be food-related. The only thing I can really say is that prior to this, I only have a BM every couple days, but I have never had a problem with them even though I eat normally and do get fiber into my diet . Any suggestions? Thank you so much for your time and help.

doctor1 MD

I m passing fuzzy stools . It s like diarrhea but it sinks and is fuzzy instead of solid stool. Do keep in mind that there is both stool and this fuzz. I just had a colonoscopy on Monday, so I m assuming my colon is just passing extra mucous or moisture. Also I ve been eating a lot more fiber . What could this fuzzy stuff be?

doctor1 MD

Hi, my Husband is 70, something is wrong, but all tests come back ok. He's been to several doctors. Symptoms: Weakness, tired, right arm shakes, right eyelid twitches, right eyelid low, speech deteriorating due to weakness. Muscular strength in...

doctor1 MD

I am 62years old male,for the past 6month i have affected by constipation . Now i am taking cremaffin syp.occationally not yet getting regular motion as in earlier stage.Hence i request that what medicin should i take regular for come out of this...

doctor1 MD

Hello Doctor, I have been having stomach cramps , two to three times semi solid motions, and Gas Issues. Around three months I had taken treatment at XXXXXXX XXXXXXX and Doctor had done many tests like LFT, Hepatitis B , C, Sonography etc. In...